Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 23, NWS Bismarck, ND

June 16, 202012 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jun 16, 2020, 2:41 AM CDT for 12 counties in North Dakota. It took effect at Jun 16, 2020, 12:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2020, 2:41 AM CDT (07:41 UTC)
In effect from
Jun 16, 2020, 12:00 PM CDT
Expired
Jun 16, 2020, 9:19 PM CDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 84 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2680 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

676 
WWUS73 KBIS 160741
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
241 AM CDT Tue Jun 16 2020

NDZ022-023-025-034>037-042-045>048-050-051-161545-
/O.NEW.KBIS.WI.Y.0023.200616T1700Z-200617T0300Z/
Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Mcclusky, Goodrich, Harvey, Fessenden, 
Carrington, Mandan, Bismarck, Steele, Tappen, Jamestown, Elgin, 
Carson, New Leipzig, Fort Yates, Selfridge, Solen, Linton, 
Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
241 AM CDT Tue Jun 16 2020 /141 AM MDT Tue Jun 16 2020/

...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
10 PM CDT /9 PM MDT/ THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central and southeast North Dakota.

* WHEN...From noon CDT /11 AM MDT/ today to 10 PM CDT /9 PM MDT/ 
  this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

EDWARDS
5 follow-up statements
985 
WWUS73 KBIS 161523
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1023 AM CDT Tue Jun 16 2020

NDZ022-023-025-034>037-042-045>048-050-051-162330-
/O.CON.KBIS.WI.Y.0023.200616T1700Z-200617T0300Z/
Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Mcclusky, Goodrich, Harvey, Fessenden, 
Carrington, Mandan, Bismarck, Steele, Tappen, Jamestown, Elgin, 
Carson, New Leipzig, Fort Yates, Selfridge, Solen, Linton, 
Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
1023 AM CDT Tue Jun 16 2020 /923 AM MDT Tue Jun 16 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central and southeast North Dakota.

* WHEN...Until 10 PM CDT /9 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Large
  waves will occur on area lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CJS
528 
WWUS73 KBIS 161825
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
125 PM CDT Tue Jun 16 2020

NDZ022-023-025-034>037-042-045>048-050-051-170230-
/O.CON.KBIS.WI.Y.0023.000000T0000Z-200617T0300Z/
Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Mcclusky, Goodrich, Harvey, Fessenden, 
Carrington, Mandan, Bismarck, Steele, Tappen, Jamestown, Elgin, 
Carson, New Leipzig, Fort Yates, Selfridge, Solen, Linton, 
Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
125 PM CDT Tue Jun 16 2020 /1225 PM MDT Tue Jun 16 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of south central and southeast North Dakota.

* WHEN...Until 10 PM CDT /9 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Large
  waves will occur on area lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CJS
033 
WWUS73 KBIS 162000
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
300 PM CDT Tue Jun 16 2020

NDZ022-023-025-034>037-042-045>048-050-051-170300-
/O.CON.KBIS.WI.Y.0023.000000T0000Z-200617T0300Z/
Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Mcclusky, Goodrich, Harvey, Fessenden, 
Carrington, Mandan, Bismarck, Steele, Tappen, Jamestown, Elgin, 
Carson, New Leipzig, Fort Yates, Selfridge, Solen, Linton, 
Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
300 PM CDT Tue Jun 16 2020 /200 PM MDT Tue Jun 16 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of south central and southeast North Dakota.

* WHEN...Until 10 PM CDT /9 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Large
  waves will occur on area lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CJS
650 
WWUS73 KBIS 170059
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
759 PM CDT Tue Jun 16 2020

NDZ022-034-035-042-045-046-170200-
/O.CAN.KBIS.WI.Y.0023.000000T0000Z-200617T0300Z/
Sheridan-Morton-Burleigh-Grant-Sioux-Emmons-
Including the cities of Mcclusky, Goodrich, Mandan, Bismarck, 
Elgin, Carson, New Leipzig, Fort Yates, Selfridge, Solen, Linton,
and Strasburg
759 PM CDT Tue Jun 16 2020 /659 PM MDT Tue Jun 16 2020/

...WIND ADVISORY IS CANCELLED...

The winds have diminished enough to cancel the wind advisory for 
south central North Dakota. 

$$

NDZ023-025-036-037-047-048-050-051-170300-
/O.CON.KBIS.WI.Y.0023.000000T0000Z-200617T0300Z/
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Harvey, Fessenden, Carrington, Steele, 
Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, 
Wishek, Ashley, Oakes, and Ellendale
759 PM CDT Tue Jun 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of southeast North Dakota.

* WHEN...Until 10 PM CDT /9 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Large waves will occur on area lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

waa
645 
WWUS73 KBIS 170219
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
919 PM CDT Tue Jun 16 2020

NDZ023-025-036-037-047-048-050-051-170330-
/O.CAN.KBIS.WI.Y.0023.000000T0000Z-200617T0300Z/
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Harvey, Fessenden, Carrington, Steele, 
Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, 
Wishek, Ashley, Oakes, and Ellendale
919 PM CDT Tue Jun 16 2020

...WIND ADVISORY IS CANCELLED...

The wind advisory has been cancelled. 

$$
waa

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jun 16, 12:32 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 16, 12:32 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1232 AM CDT Tue Jun 16 2020

.UPDATE...
Issued at 1046 PM CDT Mon Jun 15 2020

Further refined thunderstorm chances tomorrow with this update.
The latest short-term models continue to indicate some scattered
showers/thunderstorms across the north this morning along the
advancing warm front. The latest trends also favor a slight delay
in storm development later in the day. It appears the cap may hold
longer and limit development until the evening hours when more
upper-level support arrives west. There are still indications that
some isolated cells will develop across west central ND tomorrow
evening and the environment will be primed for very large hail and
damaging winds if/when storms develop.

So the main takeaways are...

-Early morning showers/thunderstorms north.

-Slight delay in initiation this afternoon/evening.

-Slightly further eastward focus for initiation.

-Still the potential for dangerous, damaging storms.

UPDATE Issued at 621 PM CDT Mon Jun 15 2020

No major changes made for this update. Most of the night will be
dry. Scattered showers and thunderstorms are possible across the
northwest late tonight as a warm front swings through.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 257 PM CDT Mon Jun 15 2020

For the rest of today, surface high pressure will dominate the
weather picture, keeping weather quiet and and mostly clear to
partly cloudy.

Tonight we will start to see return flow around the high, and the
development of a lee side trough in Montana. After midnight these
features will support the development of a low level jet into
western and central North Dakota. Several of the CAM models
develop a few thunderstorms near the convergence of the increasing
low level winds. We do not expect this elevated convection to be
severe as the cape is meager, but a few storms seem justified
across the northwest.

During the day Tuesday, a strong h850 thermal ridge will develop
across western North Dakota ahead of a broad h500 trough. Gusty
southerly winds will be seen across teh James River Valley, and a
wind advisory may be added in later forecasts tonight or early
tomorrow.

An elevated mixed layer will again cap the convection most of
the day. But with surface temperatures in the 90s, maybe close to
100 by afternoon, the cap will slowly erode. By the time a cold
front approaches from Montana, breaking the cap should be
possible. CAM models develop thunderstorms across western North
Dakota in the late afternoon and track them quickly northeast in
moderate to strong southwest mid level flow. The severe mode
looks like a few discreet cells or clusters moving rapidly in the
mid level flow, so large hail and strong winds are the expected
severe weather types.

.LONG TERM...(Tuesday night through Monday)
Issued at 257 PM CDT Mon Jun 15 2020

The h500 trough will continue to impact weather for the remainder of
the work week as the eastern CONUS region is under the influence of
a mid level blocking pattern.

A shortwave will swing through the h500 trough Wednesday. And
thunderstorms will likely form along the slowly moving cold front
which will be moving east through the James River Valley. A few
strong storms are again possible east on Wednesday,

The upper low will then move northeast and dumbbell across the
southern Prairie Provinces of Canada through the end of the week. It
will be in a good position to send some cooler air south into the
northern plains along with some weak shortwave energy which could
bring scattered thunderstorms through the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1228 AM CDT Tue Jun 16 2020

Surface high pressure across the region will maintain VFR
conditions through tonight. Scattered showers and possibly
thunderstorms are possible in the KXWA area around 12Z. Otherwise
a cold front will begin to move west to east through the state on
Tuesday with isolated to scattered thunderstorms possible Tuesday
afternoon/evening. Coverage/location/timing is very uncertain at
this time though thunderstorms that do form should become severe
with large hail and damaging wind gusts. Additionally, strong
southerly winds will develop across central and eastern North
Dakota. Winds gusting as high as 40 kts are possible at KJMS-KBIS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AJ
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...AE
Hazardous weather outlook, Jun 15, 10:44 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1044 PM CDT Mon Jun 15 2020

NDZ001>005-009>013-017>022-031>035-040>046-170345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-
1044 PM CDT Mon Jun 15 2020 /944 PM MDT Mon Jun 15 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe thunderstorms are possible on Tuesday. The main hazards
will be hail up to baseball size and damaging wind gusts up to 70
mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late tomorrow afternoon
across western North Dakota.

NDZ023-025-036-037-047-048-050-051-170345-
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
1044 PM CDT Mon Jun 15 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong winds with gusts up to 50 mph are possible tomorrow
afternoon and evening. Strong to severe thunderstorms are
possible late Tuesday night and Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday.

In the hours before

Local storm report, Jun 15, 11:16 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1116 PM CDT MON JUN 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     HAIL             KENMARE                 48.67N 102.08W
06/15/2020  E1.00 INCH       WARD               ND   PUBLIC

            DELAYED REPORT. RELAYED VIA BROADCAST MEDIA.

&&

AE

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.